Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 182, NWS Huntsville, AL

July 23, 2008Lawrence County, Morgan County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 23, 2008, 2:49 PM CDT for Lawrence County, Morgan County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2008, 2:49 PM CDT (19:49 UTC)
Expired
Jul 23, 2008, 3:15 PM CDT
In force
26 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Lawrence County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 104 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1269 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 10:57 AM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 23, 10:57 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1057 AM CDT WED JUL 23 2008

.UPDATE...
DECREASED POPS FOR THE MORNING PERIOD...AND QPF THROUGH 00Z TO
FOLLOW CURRENT TRENDS.

&&

.DISCUSSION...
TRICKY FORECAST IS UNFOLDING FOR THE REST OF TODAY. THE COLD FRONT
THAT IS APPROACHING THE TENNESSEE VALLEY IS CURRENTLY DRAPED ALONG
THE OHIO RIVER VALLEY...EXTENDING THROUGH KENTUCKY...MISSOURI...AND
INTO SERN KANSAS. DRY AIR ASSOCIATED WITH THIS FRONT IS ALREADY
KNOCKING ON THE DOORSTEP IN SRN MIDDLE TN...AND WILL CONTINUE TO
WORK INTO THE AREA THIS AFTERNOON.

STORM POTENTIAL IS THE TRICKY PORTION OF THE FCST FOR THIS
AFTN/EVENING. FORCING ASSOCIATED WITH THE FRONT WILL ALLOW
CONVECTION TO DEVELOP ARND MIDDAY. AS OF 15Z...CONVECTION HAS
BEEN MAINLY RESTRICTED TO AREAS S OF THE CWA. MODEL DATA IS NOT
SUGGESTIVE OF WIDESPREAD CONVECTION THIS MORNING DUE TO WEAK
CONVERGENCE...BUT WITH THE HEATING OF THE DAY...EXPECT TO SEE
COVERAGE INCREASE ACROSS THE AREA. MAIN QUESTION REVOLVES AROUND
EXACTLY WHERE...AND TO WHAT EXTENT THE COVERAGE WILL BE ACROSS THE
AREA THIS AFTN/EVENING. WITH PWATS THIS AFTN RANGING FROM 1.5 TO
2...HEAVY RAIN POTENTIAL WILL HAVE TO BE MONITORED...ESPECIALLY
IN AREAS THAT RECEIVED SEVERAL INCHES OF RAINFALL WITH THE
ACTIVITY YESTERDAY. IN ADDITION...WITH THE DRIER AIR ALOFT PUSHING
ITS WAY INTO THE CWA...AFTN MIXING WILL ALLOW DAMAGING WIND GUSTS
TO BE POSSIBLE WITH ANY STRONGER STORMS THAT DEVELOP. WILL MONITOR
THE SITUATION AND ISSUE MESOSCALE UPDATES IF NECESSARY THIS AFTN.

&&

.PREV DISCUSSION... /ISSUED 545 AM CDT WED JUL 23 2008/

DISCUSSION... /ISSUED 403 AM CDT WED JUL 23 2008/
AS THE NRN STREAM RIDGE PUSHES BY TO OUR NORTH ON THURS...WINDS
SHOULD REMAIN LIGHT NRLY. NOW THINKING THAT THERE WILL BE VERY
LITTLE CHANCE FOR ANY CONVECTION...WITH VERY DRY AIR ALOFT AND A
DECENT SUBSIDENCE INVERSION AROUND THE 700MB-800MB LYRS.

FOR THURS NIGHT...A SHORT WAVE IN NW FLOW ALOFT MAY GENERATE DEEP
CONVECTION OR MCS ACTIVITY IN THE MID-MISS/LOWER OH VALLEY REGION.
THIS FEATURE IS EXPECTED TO CONTINUE TO MOVE THROUGH OUR AREA DURING
THE OVERNIGHT HOURS. DONT HAVE HIGH CONFIDENCE THAT RESULTING
CONVECTION WILL ACTUALLY SURVIVE ALL THE WAY INTO OUR AREA.
NEVERTHELESS...THOUGHT IT WAS WORTHY TO AT LEAST MENTION AN ISOLD
CHANCE.

A WEAK FRONTAL BOUNDARY AGAIN WILL ENCROACH UPON THE AREA LATE
FRIDAY INTO SAT. HAVE LEFT POPS AS IS FOR NOW WITH CHANCE MENTION ON
FRIDAY IN THE HIGHER THETA-E AIRMASS...AND HAVE RETAINED A 20 POP
FOR NOW ON SAT. LATEST THINKING IS THAT THE PROGRESSION OF EVENTS
MAY BE A LITTLE SLOWER WITH THE FRONT STALLING PERHAPS TO OUR NORTH
ON SAT...BUT WILL GO WITH PERSISTENCE FOR NOW UNTIL A CLEAR PICTURE
EMERGES.

THE REST OF THE PERIOD REMAINS A LITTLE MUDDLED...WITH SLIGHT
CHANCES FOR CONVECTION EACH PERIOD...AS THE REGION WILL REMAIN
PRIMARILY IN A FAIRLY MOIST SWRLY/WRLY FLOW REGIME AMIDST NWRLY FLOW
ALOFT. MED RANGE GUIDANCE IS STILL PERSISTENT IN DIGGING AN ERN
CONUS TROUGH EARLY/MID NEXT WEEK...AND PUSHING YET ANOTHER SFC FRONT
INTO THE TN VALLEY AT THAT TIME.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

PREV DISCUSSION...KDW
DISCUSSION...12
Hazardous weather outlook, Jul 23, 1:06 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
106 PM CDT WED JUL 23 2008

ALZ001>010-016-TNZ076-096-097-240400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
106 PM CDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A WEAK COOL FRONT WILL DROP SOUTH INTO THE CENTRAL TENNESSEE
VALLEY TODAY...TRIGGERING ANOTHER ROUND OF THUNDERSTORMS. A FEW OF
THESE STORMS MAY BECOME STRONG WITH WIND GUSTS OF UP TO 50
MPH...HEAVY DOWNPOURS AND FREQUENT LIGHTNING. THE STORM THREAT WILL
SHIFT SOUTH OF THE TENNESSEE RIVER BY THIS EVENING BEFORE ENDING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE NEXT APPRECIABLE THREAT OF THUNDERSTORM ACTIVITY WILL BE
FRIDAY INTO FRIDAY NIGHT AS ANOTHER WEAK COOL FRONT APPROACHES
FROM OUR NORTHWEST.

SEVERAL WEAK DISTURBANCES WILL TRAVEL FROM THE PLAINS INTO THE
SOUTHEAST FROM SATURDAY THROUGH TUESDAY. EACH WILL CARRY A THREAT
OF ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE THIS AFTERNOON.

MP/BCC

In the hours before

Special weather statement, Jul 23, 2:03 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
203 PM CDT WED JUL 23 2008

TNZ096-231930-
LINCOLN-
203 PM CDT WED JUL 23 2008

...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY UNTIL 230 PM CDT...

AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM APPROACHING FAYETTEVILLE...MOVING SOUTHEAST AT
20 MPH.

WINDS UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HOWELL.
  FAYETTEVILLE.
  MOLINO.
  KELSO.
  CRYSTAL SPRINGS.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

BCC
Special weather statement, Jul 23, 2:08 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
208 PM CDT WED JUL 23 2008

ALZ005-006-231945-
LIMESTONE-MADISON-
208 PM CDT WED JUL 23 2008

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE AND MADISON COUNTIES UNTIL
245 PM CDT...

AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ATHENS...MOVING SOUTHEAST AT 15 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ATHENS.
  TANNER.
  FRENCH MILL.
  INTERSTATE 65 AND 565 INTERCHANGE.
  BELLE MINA.
  MOORESVILLE.
  WEST AND SOUTH MADISON.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

BCC
Special weather statement, Jul 23, 2:17 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
217 PM CDT WED JUL 23 2008

TNZ097-231945-
FRANKLIN-
217 PM CDT WED JUL 23 2008

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 245 PM CDT...

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ESTILL SPRINGS...OR NEAR WINCHESTER...MOVING
SOUTHEAST AT 15 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...
AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ESTILL SPRINGS.
  DECHERD.
  COWAN.
  SEWANEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MP
Special weather statement, Jul 23, 2:20 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
220 PM CDT WED JUL 23 2008

TNZ096-232000-
LINCOLN-
220 PM CDT WED JUL 23 2008

...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY EXTENDED UNTIL 300
PM CDT...

AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAYETTEVILLE...MOVING SOUTHEAST AT 13 MPH.

DIME SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FAYETTEVILLE.
  SKINEM.
  MOLINO.
  KELSO.
  CRYSTAL SPRINGS.
  SMITHLAND.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

BCC
Special weather statement, Jul 23, 2:30 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
230 PM CDT WED JUL 23 2008

ALZ004-007-232015-
LAWRENCE-MORGAN-
230 PM CDT WED JUL 23 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN LAWRENCE AND WESTERN MORGAN
COUNTIES UNTIL 315 PM CDT...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRINITY...OR 10 MILES NORTHEAST OF
MOULTON...MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CHALYBEATE SPRINGS.
  CADDO.
  BASHAM.
  NEEL.
  DANVILLE.
  MASSEY.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MP/BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:05 PM CDTSevere Thunderstorm WarningHUNColbert36 min
Jul 22, 7:22 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale38 min
Jul 22, 10:34 PM CDTFlash Flood WarningHUNColbert3 hr
Jul 23, 2:49 PM CDTSevere Thunderstorm WarningHUNJackson, Madison26 min
Jul 23, 3:11 PM CDTSevere Thunderstorm WarningHUNCullman, Lawrence, Morgan34 min
Jul 23, 4:08 PM CDTSevere Thunderstorm WarningHUNColbert, Lawrence38 min
Jul 23, 2:27 PM CDTSevere Thunderstorm WarningHUNLincoln33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.